Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

On a characterization of the maximal
ideal spaces of commutative $C^*$-algebras
in which every element
is the square of another


Authors: Osamu Hatori and Takeshi Miura
Journal: Proc. Amer. Math. Soc. 128 (2000), 1185-1189
MSC (2000): Primary 46J10
DOI: https://doi.org/10.1090/S0002-9939-99-05454-4
Published electronically: September 30, 1999
MathSciNet review: 1690991
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A topological condition is given for a locally connected compact Hausdorff space on which every complex-valued continuous function is the square of another. The condition need not be necessary nor sufficient unless the space is locally connected.


References [Enhancements On Off] (What's this?)

  • 1. R. B. Burckel, Characterizations of 𝐶(𝑋) among its subalgebras, Marcel Dekker, Inc., New York, 1972. Lecture Notes in Pure and Applied Mathematics, Vol. 6. MR 0442687
  • 2. E. M. \v{C}irka, Approximation of continuous functions by functions holomorphic on Jordan arcs in $\mathbb{C}^n$, Soviet Math. 7 (1966), pp. 1-99.
  • 3. R. Engelking, Outline of general topology, Translated from the Polish by K. Sieklucki, North-Holland Publishing Co., Amsterdam; PWN-Polish Scientific Publishers, Warsaw; Interscience Publishers Division John Wiley & Sons, Inc., New York, 1968. MR 0230273
  • 4. Theodore W. Gamelin, Uniform algebras, Prentice-Hall, Inc., Englewood Cliffs, N. J., 1969. MR 0410387
  • 5. Kiiti Morita, Dimension of general topological spaces, Surveys in general topology, Academic Press, New York-London-Toronto, Ont., 1980, pp. 297–336. MR 564105

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 46J10

Retrieve articles in all journals with MSC (2000): 46J10


Additional Information

Osamu Hatori
Affiliation: Department of Mathematical Sciences, Graduate School of Science and Technology, Niigata University, 8050 Ikarashi 2-no-chou, Niigata 950-21, Japan

Takeshi Miura
Affiliation: Department of Mathematical Sciences, Graduate School of Science and Technology, Niigata University, 8050 Ikarashi 2-no-chou, Niigata 950-21, Japan

DOI: https://doi.org/10.1090/S0002-9939-99-05454-4
Keywords: Commutative Banach algebras, maximal ideal spaces
Received by editor(s): February 20, 1998
Received by editor(s) in revised form: June 17, 1998
Published electronically: September 30, 1999
Additional Notes: The first author was supported in part by the Grants in Aid for Scientific Research, The Ministry of Education, Science and Culture, Japan
Dedicated: Dedicated to Professor Junzo Wada on his seventieth birthday
Communicated by: David R. Larson
Article copyright: © Copyright 2000 American Mathematical Society